MAUDE Adverse Event Report: STRYKER ORTHOPAEDICS-MAHWAH TRIATHLON CR X3 TIBIAL INSERT; PROSTHESIS, KNEE, PATELLO/FEMOROTIBIAL, SEMI-CONSTRAINED, UNCEMENTED, POROUS, CO

STRYKER ORTHOPAEDICS-MAHWAH TRIATHLON CR X3 TIBIAL INSERT; PROSTHESIS, KNEE, PATELLO/FEMOROTIBIAL, SEMI-CONSTRAINED, UNCEMENTED, POROUS, CO
Catalog Number 5530-G-411
Medical Device Problem Codes Unstable (1667); Naturally Worn (2988)
Health Effect - Clinical Code Injury (2348)
Date of Event 03/20/2019
Type of Reportable Event Serious Injury
Additional Manufacturer Narrative
Review of the device history records indicate devices were manufactured and accepted into final stock with no relevant reported discrepancies.There have been no other similar events for the lot referenced.It was noted that the device is not available for evaluation.Should additional information become available, it will be provided in a supplemental report upon completion of the investigation.Device not returned.
 
Event or Problem Description
Knee revision instability due to poly wear.
 
Additional Manufacturer Narrative
Reported event: an event regarding wear involving a triathlon insert was reported.The event was confirmed following the completion of a material analysis report method & results: product evaluation and results: visual inspection was performed as part of the material analysis report (mar), dated (b)(6) 2019.This inspection indicated "the returned device was examined with the aid of a stereomicroscope at magnifications up to 150x.The posterior portion of the medial condyle fractured off, the fractured piece was not returned.Damage was observed on the distal surface of the insert which is consistent with the explantation process.Backside impressions on the distal surface of insert are consistent with contact against a tibial base plate.Damage was observed on the articulating surface of the insert which is consistent with contact against the femoral component.The damage present on portion articulating surface is consistent with scratching, burnishing, and third body indentations; these are common damage modes of uhmwpe.Yellow discoloration, consistent with absorption of synovial fluid, was also observed on the insert.Macroscopic surface features indicate that the insert failed in overload.The fracture propagated towards the articulating surface and midline of the implant." dimensional and functional inspection: not performed as the reported device was implanted and subsequently explanted.The device was returned damaged and in its current condition would not be an accurate reflection of its original manufactured condition.A material analysis has been performed.The report concluded: the damage present on the posterior portion of the articulating surface is consistent with delamination, burnishing, and third body indentations; which are common damage modes of uhmwpe.The yellow discoloration of the insert is consistent with absorption of synovial fluid.Based on the given information, no identifiable materials or manufacturing discrepancies were observed on the surfaces examined.Medical records received and evaluation: a review of the provided medical records by a clinical consultant stated the following comment: a review of the provided medical records by a clinical consultant stated the following comment: the tibial baseplate has major and complex malposition with an excessive posterior slope of 12° but also malalignment in the ap plane with some 8° valgus plus 2-mm lateral shift of the baseplate.Stable bone ingrowth condition of the baseplate.Overall knee alignment is still adequate with 6°.No other clinical, radiological or explant information was provided.Conclusion of assessment baseplate malposition in excessive posterior tibial slope of 12° with additional 8° valgus deformity have contributed to ]lexion instability of the knee arthroplasty with consequent polyethylene wear and clinical symptoms requiring revision surgery.Does the review identify any procedural related factors that contributed to the event? baseplate malposition in excessive posterior tibial slope of 12° plus 8° valgus malalignment minor malposition of femoral component in posterior direction does the review identify any patient related factors that contributed to the event? high activity level may be considered a secondary factor to increase the adverse effects of instability.Does the review identify any device related factors that caused or contributed to the adverse event? no device-related factors are associated with any of the implanted devices.Product history review: a review of the device manufacturing records indicate that all devices accepted into final stock were free from discrepancies.Complaint history review: there have been no other similar events for the lot referenced.Conclusions: a clinician review of the provided medical records states the following: "baseplate malposition in excessive posterior tibial slope of 12° with additional 8° valgus deformity have contributed to ]lexion instability of the knee arthroplasty with consequent polyethylene wear and clinical symptoms requiring revision surgery." the device was returned and material analysis was performed which confirmed "the damage present on the posterior portion of the articulating surface is consistent with delamination, burnishing, and third body indentations; which are common damage modes of uhmwpe.The yellow discoloration of the insert is consistent with absorption of synovial fluid.Based on the given information, no identifiable materials or manufacturing discrepancies were observed on the surfaces examined." no further investigation is required at this time.If additional information becomes available to indicate further evaluation is warranted, this record will be reopened.
 
Event or Problem Description
Knee revision instability du to poly wear.Update 24 may 2019: conclusion of the medical review dated (b)(6) 2019 states: baseplate malposition in excessive posterior tibial slope of 12° with additional 8° valgus deformity have contributed to flexion instability of the knee arthroplasty with consequent polyethylene wear and clinical symptoms requiring revision surgery.

Brand Name
TRIATHLON CR X3 TIBIAL INSERT
Common Device Name
PROSTHESIS, KNEE, PATELLO/FEMOROTIBIAL, SEMI-CONSTRAINED, UNCEMENTED, POROUS, CO
Manufacturer (Section D)
STRYKER ORTHOPAEDICS-MAHWAH
325 corporate drive
mahwah NJ 07430
MDR Report Key8546683
Report Number0002249697-2019-01699
Device Sequence Number312292
Product Code MBH
UDI-Device Identifier07613327050486
UDI-Public07613327050486
Combination Product (Y/N)N
Initial Reporter CountrySE
PMA/510(K) Number
K141056
Number of Events Summarized1
Summary Report (Y/N)N
Device Implanted Year2012
Device Explanted Year2019
Reporter Type Manufacturer
Report Source health professional,other
Initial Reporter Occupation Physician
Type of Report Initial,Followup
Report Date (Section B) 06/25/2019
1 Device was Involved in the Event
1 Patient was Involved in the Event
Is this an Adverse Event Report? Yes
Is this a Product Problem Report? No
Operator of Device Health Professional
Device Expiration Date03/31/2017
Device Catalogue Number5530-G-411
Device Lot NumberMLE3JD
Was Device Available for Evaluation? Device Returned to Manufacturer
Date Returned to Manufacturer05/13/2019
Initial Date Received by Manufacturer 03/27/2019
Supplement Date Received by Manufacturer05/30/2019
Initial Report FDA Received Date04/24/2019
Supplement Report FDA Received Date06/25/2019
Is This a Single-Use Device that was
Reprocessed and Reused on a Patient? (Y/N)
No
Patient Sequence Number1
Outcome Attributed to Adverse Event Hospitalization; Required Intervention;
Patient Age72 YR
Patient Weight82